hives and rash
Feb 8, 2005
Hello, I have been taking sulfamethoxazole/trimethoprim 800/160 once a day now for over two years, once a day due to my cd4 being 160 and viral load 23,000. I had a slight touch of bronchitis last year as well. Lately I have been getting hives and red rash all over my body that comes and goes more in the evening. I will see a dermatology doctor today. I have to admit that I have been in the sun these last couple of days... not to mention our heat wave of 7 days of 90 degree and direct sunlight. I am aware that this drug is sensitive to sunlight. I plan to stay out of the sun...I have been taking benadryl and using hydrocrotizone for my hives and rash. My question is to you and as well to my doctor when I visit him...will I have to switch,reduce or handle the hives until I am back to normal? I have not been on any other meds for over 7 years due to drug complications. However I plan to start in new regime in October... I do not know what this regime is going to be.
Thank you for your help and support.
Response from Dr. Conway
It is very unlikely that you are allergic to the sulfa drug after all this time, unless you have recently increased the dose for some reason. It is possible that the rash you describe is due to an allergy to another medication, or perhaps some new element in your diet or clothing. In itself, this does not sound like a complication of HIV/AIDS. It seems likeliest to me that the problem is simply that you are on a sulfa-based drug and are going out into the hot sun...The issue of sensitivity to the sunlight (or photosensitivity) is a real one. You need to wear potent sunblock to prevent it. Once it happens, you may need to take a short course of steroids by mouth in addition to the hydrocortisone cream and the benadryl pills. You should discuss this with the dermatologist.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Diarrhea A Symptom Of Acute Hiv Infection?
- Why Does Uganda Have Lower Rates Of Hiv/aids Infections When Compared To Other Sub-saharan African Countries?
- What Regions Of The World Have The Highest Rates Of Hiv Infection?
- How Much Does Pep Cost?
- Getting Rid Of Hypersensitivity Reaction
- How Can You Get Angular Chelitis?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.